Kansas, 2001Tornado and Hail in Kansas, April 14, 2001
April 14, 2001 · NWS DDC · 40 events in 8 counties and zones
37 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:37 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 14, 2:37 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT SAT APR 14 2001
MAIN CHALLENGE THIS CYCLE WILL BE THREAT FOR STORMS OVER THE EASTERN
CWA EARLY TONIGHT. 20Z SFC OBS SHOWED A SFC LOW JUST TO THE
SOUTHWEST OF DDC WITH DRY LINE PUNCHING INTO THE SOUTHERN CWA.
THINK THIS FEATURE WILL HELP TO GET CONVECTION GOING EARLY OVER PART
OF THE EASTERN AND THE SOUTHEASTERN CWA, SO WILL KEEP THE POPS AND
THE MENTION FOR SEVERE EARLY THESE COUNTIES.
WITH UPPER VORT MOVING EAST OF THE CWA TONIGHT, DOWNWARD MOTION WILL
DOMINATE. THEREFORE, WILL MENTION DECREASING CLOUDS. LOWS WILL BE AT
OR CLOSE TO WHAT THE CWA EXPERIENCED THIS MORNING.
FOR SUNDAY, WEAK CAA WILL BE THE RULE WITH MOSTLY SUNNY SKIES. FWC
NUMBERS LOOK VERY REASONABLE, SO WILL FOLLOW CLOSELY. PCPN LOOKS TO
BE NIL THIS PERIOD.
NEXT WX MAKER TO AFFECT CWA DURING MONDAY. ALL MODELS CONTINUE TO
ADVERTISE SIGNIFICANTLY COLDER AIR INVADING THE WESTERN HIGH PLAINS
DURING MONDAY. AT THIS POINT, HAVE TO AGREE WITH GUIDANCE. UPSHOT IS
THAT HIGHS WILL OCCUR EARLY IN THE DAY WITH STEADY OR SLOWLY FALLING
TEMPS DURING THE AFTERNOON. ALSO, WILL MENTION CLOUDY SKIES THANKS
TO A NEARLY SATURATED LOWER LEVEL TO THE ATMOSPHERE. WILL ALSO KEEP
A LOW POP IN THE FORECAST TO ACCOUNT FOR ANY ELEVATED SHOWER ABOVE
THE COLD DOME DURING THE AFTERNOON.
EXTENDED DISCUSSION...
LAST NIGHTS RUN OF THE MRF AND YESTERDAYS RUN OF THE ECMWF ARE
CONTINUING TO SHOW SIMILAR SOLUTIONS IN THE UPPER LEVEL LONGWAVE
PATTERN OVER NORTH AMERICA WITH TROUGHS ALONG THE EAST AND WEST
COASTS AND A RIDGE OVER THE CENTRAL CONUS. MRF ENSEMBLE MEANS SHOW
THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST SEVERAL RUNS. THIS
MORNINGS AVN ALSO IN GOOD AGREEMENT WITH LAST NIGHTS MRF. HIGH
PRESSURE FROM THE POLAR REGIONS IS FORECAST TO MOVE SOUTH ACROSS
WESTERN KANSAS ON MONDAY WITH THE CENTER OF THE HIGH FORECAST TO
MOVE SOUTHEAST THROUGH THE NORTHERN AND CENTRAL PLAINS ON TUESDAY
INTO WEDNESDAY. MODEL SUGGESTS THAT LOW LEVEL STRATUS WILL BLANKET
THE AREA MONDAY NIGHT WITH SOME POSSIBLE CLEARING IN THE HAYS AREA.
CLEARING WORKS ITS WAY SOUTH AND WEST ACROSS THE REMAINDER OF THE
CWA ON TUESDAY.
THE CURRENT EXTENDED FORECAST IS PRETTY MUCH ON TRACK WITH ONLY SOME
MINOR CHANGES NEEDED. WILL LOWER THE OVERNIGHT LOWS MONDAY NIGHT
AND TUESDAY NIGHT TO MENTION SOME UPPER 20S AND WILL ALSO BACK OFF A
BIT ON WEDNESDAYS HIGH TEMPERATURES AS LINGERING SURFACE HIGH
PRESSURE WILL STILL BE IMPACTING THE REGION. MRF STILL SHOWING A
PIECE OF ENERGY GETTING EJECTED FROM THE ERN PACIFIC TROUGH OUT INTO
THE CENTRAL PLAINS LATE ON FRIDAY SO WILL CONTINUE WITH THE CHANCE OF
THUNDERSTORMS ON FRIDAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 040/070 041/058 035 000
GCK 039/069 041/057 034 000
EHA 037/074 039/061 033 000
LBL 039/071 042/060 036 000
HYS 038/069 036/055 029 000
P28 046/074 045/061 037 100
.DDC...NONE.
MCCAMMON/GERARD
In the hours before
Special weather statement, Apr 14, 2:55 PM CST, 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SAT APR 14 2001
...STORM SPOTTERS WILL BE NEEDED FROM 4 PM UNTIL 7 PM CDT...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST
OF A STAFFORD TO BUCKLIN TO ASHLAND LINE FROM LATE THIS AFTERNOON
UNTIL 7 PM. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE
HAIL AND HIGH WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
BETWEEN 7 PM AND SUNSET, THE THREAT FOR SEVERE WEATHER WILL RAPIDLY
DIMINISH.
THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.
STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.
CLARK...MONDAY...MINNEOLA AT THE CIVIC CENTER.
SCOTT...THURSDAY...SCOTT CITY AT THE LAW ENFORCEMENT CENTER.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:d
HTTP://WWW.CRH.NOAA.GOV/DDC/
16
Event by event
37 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Kiowa
- When
- April 14, 3:51 PM CST
- Where
- Kiowa County, Mullinville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.817
Hail, Kiowa
- When
- April 14, 3:56 PM CST
- Where
- Kiowa County, 2 mi WNW of Greensburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.083, -98.900
Thunderstorm Wind, Barber
- When
- April 14, 4:05 PM CST
- Where
- Barber County, 1 mi SW of Hazelton
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -98.883
1 1/2 inch branches broken
Hail, Kiowa
- When
- April 14, 4:06 PM CST
- Where
- Kiowa County, 2 mi WNW of Greensburg
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -98.850
Hail, Pawnee
- When
- April 14, 4:15 PM CST
- Where
- Pawnee County, Garfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.733
Hail, Kiowa
- When
- April 14, 4:24 PM CST
- Where
- Kiowa County, 3 mi WNW of Haviland
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -98.750
Hail, Pawnee
- When
- April 14, 4:36 PM CST
- Where
- Pawnee County, 4 mi S of Larned
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -98.867
Hail, Kiowa
- When
- April 14, 4:39 PM CST
- Where
- Kiowa County, Haviland
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.100, -98.667
Hail, Kiowa
- When
- April 14, 4:40 PM CST
- Where
- Kiowa County, 3 mi WNW of Haviland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -98.683
Hail, Pratt
- When
- April 14, 4:45 PM CST
- Where
- Pratt County, 2 mi NW of Cullison
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -98.733
Hail, Pawnee
- When
- April 14, 4:45 PM CST
- Where
- Pawnee County, 7 mi SE of Larned
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.100, -98.667
Hail, Pratt
- When
- April 14, 4:47 PM CST
- Where
- Pratt County, 12 mi NW of Pratt
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.100, -98.667
Hail, Pratt
- When
- April 14, 4:48 PM CST
- Where
- Pratt County, 11 mi NW of Pratt
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.567, -98.633
Hail, Pratt
- When
- April 14, 4:50 PM CST
- Where
- Pratt County, 5 mi W of Pratt
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.767, -98.883
Hail, Stafford
- When
- April 14, 4:55 PM CST
- Where
- Stafford County, 6 mi S of Radium
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -98.567
Hail, Pratt
- When
- April 14, 4:55 PM CST
- Where
- Pratt County, 8 mi W of Pratt
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -98.567
Hail, Pratt
- When
- April 14, 4:57 PM CST
- Where
- Pratt County, 7 mi WNW of Pratt
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.700, -98.567
Hail, Pratt
- When
- April 14, 4:57 PM CST
- Where
- Pratt County, Pratt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -98.867
Hail, Pratt
- When
- April 14, 4:57 PM CST
- Where
- Pratt County, 1 mi NW of Pratt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.667, -100.650
Hail, Pratt
- When
- April 14, 4:57 PM CST
- Where
- Pratt County, 10 mi NW of Pratt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.617, -100.450
Hail, Stafford
- When
- April 14, 5:00 PM CST
- Where
- Stafford County, Hudson
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -99.067
Hail, Pratt
- When
- April 14, 5:05 PM CST to 5:15 PM CST
- Where
- Pratt County, 4 mi SE of Pratt
- Measured
- 4.5 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 37.800, -98.850
Softball size hail lasted 10 minutes
Hail, Pratt
- When
- April 14, 5:07 PM CST
- Where
- Pratt County, Pratt
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.867, -98.667
Hail, Stafford
- When
- April 14, 5:08 PM CST
- Where
- Stafford County, Hudson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -99.033
Hail, Stafford
- When
- April 14, 5:11 PM CST
- Where
- Stafford County, Hudson
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -98.900
Tornado, Pratt
- When
- April 14, 5:25 PM CST to 5:41 PM CST
- Where
- Pratt County, 8 mi SE of Pratt
- Rating
- F2
- Path length
- 7.5 mi
- Path width
- 800 yd
- Reported by
- STORM CHASER
- Coordinates
- 37.533, -98.883
Shed destroyed, combine moved, 2 pivot sprinklers destroyed, grain silo destroyed and power poles knocked down.
Hail, Pratt
- When
- April 14, 5:30 PM CST
- Where
- Pratt County, Cairo
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -98.817
Hail, Pratt
- When
- April 14, 5:31 PM CST
- Where
- Pratt County, Cairo
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -98.683
Hail, Pratt
- When
- April 14, 5:33 PM CST
- Where
- Pratt County, 10 mi ENE of Pratt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -99.483
Hail, Pratt
- When
- April 14, 5:40 PM CST
- Where
- Pratt County, 2 mi E of Cullison
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -99.333
Hail, Scott
- When
- April 14, 6:48 PM CST
- Where
- Scott County, 9 mi NNE of Manning
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.083, -98.417
Thunderstorm Wind, Lane
- When
- April 14, 7:11 PM CST
- Where
- Lane County, Shields
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -99.333
Hail, Edwards
- When
- April 14, 7:48 PM CST
- Where
- Edwards County, 1 mi NE of Trousdale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -99.250
Hail, Pratt
- When
- April 14, 8:00 PM CST
- Where
- Pratt County, 1 mi NE of Byers
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -99.150
Hail, Stafford
- When
- April 14, 8:05 PM CST
- Where
- Stafford County, 11 mi SSE of St John
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.133, -99.100
Hail, Kiowa
- When
- April 14, 8:20 PM CST
- Where
- Kiowa County, 9 mi SSE of Haviland
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -99.100
Hail, Pratt
- When
- April 14, 8:26 PM CST
- Where
- Pratt County, 13 mi SW of Pratt
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -99.150
Hail, Pratt
- When
- April 14, 8:31 PM CST
- Where
- Pratt County, 12 mi SW of Pratt
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -98.933
Hail, Pratt
- When
- April 14, 8:38 PM CST
- Where
- Pratt County, 12 mi SSW of Pratt
- Measured
- 2 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.117, -99.017
Hail, Pratt
- When
- April 14, 8:49 PM CST
- Where
- Pratt County, Sawyer
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.767, -98.883
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, April 14, 2001$100,000 · 2 in hail · 29 events
- Tornado and Hail in Kansas, April 14, 2001F0 · 67 events
- Damaging Winds in Mississippi, April 14, 2001$102,000 · 2 events
- Lightning Strike in Arkansas, April 14, 2001$90,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 14 to 15, 2001$14,000 · 1 in hail · 31 events
- Flash Flood in Texas, April 14, 2001$50,000 · 1 event
- Damaging Wind in Mississippi, April 14, 2001$50,000 · 1 event
- Damaging Wind in Arkansas, April 14, 20013 injured · 70 kt wind · 1 event
- Flash Flooding and Hail in Missouri, April 14, 2001$12,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in Kansas, April 14, 20011.75 in hail · 13 events
- Flooding in Iowa, April 14 to 30, 20019 events
- Hail in Texas, April 14, 20011.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241876, 5241877, 5241878, 5241879, 5241880, 5241881, 5241882, 5241883, 5241884, 5241885, 5241886, 5241887, 5241888, 5245526, 5243955, 5243956, 5243957, 5243958, 5243959, 5243960, 5243961, 5243962, 5243963, 5243964, 5243965, 5243966, 5243967, 5243968, 5243969, 5243970, 5243971, 5243972, 5243973, 5243974, 5243975, 5243976, 5243977, 5243978, 5243979, 5243980.